New Mexico, 2016

Flash Flood in New Mexico, September 2, 2016

September 2, 2016 · NWS ABQ · 1 event in 1 county or zone

A strong thunderstorm developed over the Chuska Mountains and moved northeast toward Tohatchi shortly before sunset. Locally heavy rainfall associated with this storm quickly filled arroyos in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong thunderstorm developed over the Chuska Mountains and moved northeast toward Tohatchi shortly before sunset. Locally heavy rainfall associated with this storm quickly filled arroyos in the area. Aschley Levier, 21, jumped into the arroyo to save a family dog that had fallen into the water. Witnesses say she had trouble with the strength of the water and her father, Jay Levier, 46, jumped in to save her. More than 100 volunteers searched for them through the overnight. Eventually they found the bodies of Aschley and Jay. The dog was found alive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 2, 4:39 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 2, 4:39 PM MST, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
539 PM MDT FRI SEP 2 2016

.AVIATION...
00Z TAF CYCLE
Tail-end of an upper level wave crossing central/northern New
Mexico early this evening supporting scattered SHRA/TSRA, a few
strong, in broad swath from SW to NE. Most unstable and active
storm region will continue across NC/NE NM. In addition to erratic
and gusty downburst winds, brief MVFR conditions are likely with
the better develop storms along with MT top obscurations at times.
Localized IFR cigs/vsby possible in low clouds or fog...
particularly the Moreno Valley and east. KJ

&&

.PREV DISCUSSION...345 PM MDT FRI SEP 2 2016...
.SYNOPSIS...
Somewhat drier air aloft will be trying to make inroads from west
to east across the state tonight into Saturday night. Still a
pretty good chance for showers and storms will linger well into
the night across a good portion of north and central New Mexico.
Saturday should see fewer storms develop than today and Sunday
fewer than Saturday. Winds will pick up at least a little Saturday
compared to today and Sunday will bring a greater increase as
stronger winds aloft partially mix down to the surface due to
daytime heating. This increased breeziness should linger into at
least Tuesday of next week. Some moisture may push northward back
into the state Labor Day into Tuesday or Wednesday, increasing
rain chances over northern and central New Mexico, but forecast
models are still not in the best agreement with regards to exactly
where the best rain chances will be. High temperatures will warm
closer to seasonal normals through the weekend.

&&

.DISCUSSION...
Some spotty showers and thunderstorms will roll across north and
central New Mexico well into the evening with north central
through ne and south central through sw NM likely getting the most
widespread activity, albeit more in the scattered than numerous
coverage category. The next couple of days will likely bring some
downturn in coverage as wsw to sw winds aloft drag a deeper layer
of drying into the fcst area - isolated to scattered activity
Saturday and isolated on Sunday. Aftn temps to trend up a bit most
areas while nighttime lows likely to drop back a bit mainly west
due in large measure to the lowering of dewpoints.

Next week the GFS model, more so than the ECMWF at least across
the nw half Mon through midweek, is wetting things up
substantially, continuing the trend that was hinted at Fri. The
latter is wetter primarily for the south and e central during this
period, but then wets up the nw half more so than the GFS Thu into
Fri. Thus some major discrepancies that lower confidence in where
and how much precip develops for most of this next work week. The
ECMWF is much stronger and much more north and east bound with a
tropical system for late week, hence the greater wetting in the nw
half. The models for the most part went from dry to much wetter
for this week just ended and didn't completely get it right and
so they have again for the upcoming week. So, unfortunately we
will have to get a little closer in time to better reconcile next
week's fcst.

43

&&

.FIRE WEATHER...
Weak upper level wave and abundant low level moisture combining to
generate a swath of showers and thunderstorms across much of western
and northern New Mexico this afternoon. These showers and storms are
forecast to move to the northeast through late afternoon and
evening. Enough low level moisture remains in place Saturday for
isolated activity central and east. Southerly breezes develop across
the eastern plains Saturday.

Sunday remains on track as the driest day of the next week.
Southwest winds increase areawide Sunday afternoon as a lee surface
trough strengthens across eastern Colorado. Temperatures will also
rise above average for the first time in quite awhile Sunday. As a
result, Haines values rise across northwest NM.

GFS continues with idea of bringing low level moisture back up from
the south on Labor Day. Showers and storms result across all but far
western and far eastern areas Monday afternoon and evening. ECMWF
continues to bring moisture slightly farther east, favoring the
central mountain chain eastward. Deep remnant moisture from what is
now Tropical Disturbance 1 southeast of Acapulco, Mexico continues
to stream up Monday night and by Tuesday, forecast precipitable
water values approach the 99th percentile for early September across
much of the area. GFS and ECMWF are down right soggy for the
majority of the area Tuesday and Tuesday night. Both models then dry
things out rapidly mid-week.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 2, 3:10 AM MST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 AM MDT FRI SEP 2 2016

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
410 AM MDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND ANY SUBSEQUENT
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.

In the hours before

Special weather statement, Sep 2, 4:21 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 PM MDT FRI SEP 2 2016

NMZ519-022330-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
521 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BERNALILLO AND
SOUTH CENTRAL SANDOVAL COUNTIES UNTIL 530 PM MDT...

AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VENTANA RANCH...OR 9 MILES SOUTHWEST OF RIO RANCHO...MOVING
EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN ALBUQUERQUE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3530 10677 3510 10675 3510 10695 3524 10698
      3524 10697
TIME...MOT...LOC 2320Z 259DEG 16KT 3519 10681

GUYER
Special weather statement, Sep 2, 4:37 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 PM MDT FRI SEP 2 2016

NMZ519-030000-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
537 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BERNALILLO AND
SOUTH CENTRAL SANDOVAL COUNTIES UNTIL 600 PM MDT...

AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHERN RIO RANCHO...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

AREAS OF HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN ALBUQUERQUE...RIO RANCHO...BERNALILLO...CORRALES...
LOS RANCHOS DE ALBUQUERQUE...TAYLOR RANCH...PARADISE HILLS...
VENTANA RANCH...CORONADO STATE MONUMENT AND CABEZON.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 228 AND 243.

&&

LAT...LON 3508 10685 3528 10689 3539 10659 3533 10652
      3513 10654
TIME...MOT...LOC 2337Z 263DEG 22KT 3523 10667

GUYER
Special weather statement, Sep 2, 4:53 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 PM MDT FRI SEP 2 2016

NMZ527-528-030015-
RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
553 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
615 PM MDT...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
APPROACHING RATON FROM THE WEST...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RATON...SUGARITE CANYON STATE PARK...RATON PASS AND SUGARITE.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 442 AND 460.

&&

LAT...LON 3699 10432 3672 10438 3679 10471 3699 10470
      3700 10461
TIME...MOT...LOC 2352Z 274DEG 18KT 3687 10449

GUYER
Special weather statement, Sep 2, 5:20 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
620 PM MDT FRI SEP 2 2016

NMZ501-502-505-030045-
WEST CENTRAL PLATEAU-NORTHWEST PLATEAU-CHUSKA MOUNTAINS-
620 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCKINLEY COUNTY
UNTIL 645 PM MDT...

AT 620 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TOHATCHI...OR 23 MILES NORTH OF GALLUP...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIMHALL NIZHONI...TOHATCHI...NAKAIBITO AND COYOTE CANYON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3572 10882 3591 10888 3603 10854 3577 10846
TIME...MOT...LOC 0020Z 255DEG 15KT 3585 10872

GUYER

The radar

The Albuquerque radar (KABX), 192 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McKinley

When
September 2, 5:45 PM MST to 6:00 PM MST
Where
McKinley County, 0.37 mi SW of Tohatchi to 0.46 mi SW of Tohatchi
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.856, -108.764

Father and daughter killed after entering a flooded arroyo.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, McKinley2016-09-0221FemaleIn WaterDirect
Flash Flood, McKinley2016-09-0246MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648972.